Georgia, 2008

Damaging Winds in Georgia, June 11, 2008

June 11, 2008 · NWS JAX · 6 events in 6 counties and zones

A quasi-stationary surface front was just north of the area with a cutt-off upper level low over north Florida. A moist airmass existed over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A quasi-stationary surface front was just north of the area with a cutt-off upper level low over north Florida. A moist airmass existed over the area. Scattered severe storms initiated along the afternoon sea breezes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 1:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT WED JUN 11 2008

.SHORT TERM...MID LAYER TROUGH IS LOCATED ACROSS NORTH FL WHILE
THE UPPER LEVEL LOW IS SITUATED OFFSHORE OF NE FL. SURFACE
ANALYSIS PLACES A WEAK FRONT AND BROAD AREA OF LOW PRESSURE OVER
CENTRAL GA. THE FIRST CONVECTION FIRED BENEATH THE MID LEVEL
TROUGH AND CONTINUES TO EXPAND IN THIS REGION. STORMS ARE MOVING
SLOWLY DUE TO A WEAK STEERING FLOW. ALSO DUE TO LESS ATMOSPHERIC
SHEAR THE THREAT OF HAIL IS NOT AS GREAT TODAY AS IT WAS TUES.

THE UPPER LOW IS PROGGED TO DRIFT FARTHER OFFSHORE BUT CONTINUE TO
MEANDER AROUND THE SOUTHWESTERN ATLANTIC THRU THE END OF THE WEEK.
A MEAN LAYER (1000-500 MB) TROUGH WILL STRETCH ACROSS THE REGION
TO THE BAHAMAS BY THURSDAY MORNING THEN SLOWLY RETROGRADE ACRS THE
FL PENINSULA THRU FRIDAY. COMBINE THE DEEP LAYER TROUGH WITH SEA
BREEZES AND SCT TO NUMEROUS TSTMS WILL OCCUR AGAIN DURING EACH
AFTERNOON. COVERAGE WILL BE AREA WIDE THURSDAY AND BY FRIDAY THE
BEST CHANCE WILL BE NEAR THE I-75 CORRIDOR. EXPECT PARTLY TO
MOSTLY CLOUDY SKIES THU-FRI THEN PARTIAL CLEARING FRIDAY NIGHT AS
MEAN LAYER RIDGE REPLACES THE TROUGH. TEMPS WILL HOVER NEAR CLIMO
THRU THE WEEK.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
A WEAK RIDGE IS EXPECTED TO BE OVER THE AREA SATURDAY BUT WILL BE
NUDGED INTO THE ATLANTIC AS A SERIES OF SHORT WAVE TROUGHS PUSH
THRU THE LOCAL AREA EARLY NEXT WEEK. LATEST GFS SHOWS A LOW
IN THE ERN GULF OF MEXICO SUNDAY AND MOVES IT OVER FL MON/TUE AND
THESE FEATURES WILL INCREASE RAIN CHANCES ESPECIALLY OVER THE
SOUTH PORTION. A FINAL SHORT WAVE WOULD USHER A COLD FRONT INTO
THE AREA BY WED BUT LACK CONFIDENCE IN THIS SCENARIO. THERE ARE
ENOUGH SIMILARITIES TO PREVIOUS MODEL RUN AND HAVE MADE NO
ADJUSTMENTS TO THE GRIDS AT THIS TIME.

&&

.AVIATION...HAVE INCLUDED TS AT ALL SITES THROUGH THIS EVENING WITH
EXTENDED TEMPO TS AT GNV THROUGH 0Z. MVFR POSSIBLE NEAR SUNRISE WHERE
PRECIP FALLS TODAY...ESPECIALLY AT GNV WHERE +TSRA IS ALREADY
OCCURRING.

&&

.MARINE...NO HEADLINES. LIGHT SSE WINDS 10-15 KTS AND SEAS 2-3 WILL
CONTINUE THROUGH SAT. SAT NIGHT A WEAK FRONT WILL APPROACH THE AREA
AND THIS BOUNDARY WILL LIKELY STALL OR BECOME DIFFUSE OVER THE
WATERS EARLY NEXT WEEK WHICH WILL LIKELY BRING A LIGHT AND VRB WIND
PATTERN MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  69  91 /  30  50  20  30
SSI  74  87  75  87 /  20  40  10  20
JAX  70  88  70  89 /  20  50  20  30
SGJ  71  85  72  85 /  20  50  20  30
GNV  69  90  69  90 /  40  60  30  50
OCF  70  89  69  90 /  40  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ENYEDI/KERNS
Hazardous weather outlook, Jun 11, 12:16 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT WED JUN 11 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
116 PM EDT WED JUN 11 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP...WITH GREATEST
COVERAGE OVER THE INTERIOR. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS...HEAVY RAINFALL....EXCESSIVE CLOUD TO
GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING WITH
CONCERNS OF GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/MKT

In the hours before

Special weather statement, Jun 11, 3:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT WED JUN 11 2008

GAZ150-152-163-164-112100-
BRANTLEY-CHARLTON-CLINCH-WARE-
409 PM EDT WED JUN 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN CLINCH...SOUTHWESTERN BRANTLEY AND CENTRAL WARE
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHEAST OF ARGYLE...MOVING
WEST AT 24 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND STEVEN FOSTER STATE PARK AND ARGYLE THROUGH 500 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 11, 3:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT WED JUN 11 2008

GAZ135-136-151-112100-
APPLING-PIERCE-WAYNE-
419 PM EDT WED JUN 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
PIERCE...WAYNE AND SOUTHEASTERN APPLING COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF ODUM...OR 11 MILES
WEST OF JESUP...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SCREVEN...ODUM...JESUP AND BROADHURST
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Local storm report, Jun 11, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 N HILLIARD            30.71N 81.92W
06/11/2008  M0.50 INCH       NASSAU             FL   TRAINED SPOTTER

            A STORM SPOTTER REPORTED DIME SIZE HAIL NORTH OF HILLIARD
            NEAR THE STATE LINE WITH GEORGIA.

&&

PKEEGAN
Special weather statement, Jun 11, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT WED JUN 11 2008

FLZ038-112115-
FLAGLER-
429 PM EDT WED JUN 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 515 PM
EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF BUNNELL...MOVING EAST
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
BUNNELL THROUGH 515 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Jun 11, 3:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT WED JUN 11 2008

GAZ134-112130-
BACON-
441 PM EDT WED JUN 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BACON COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF NEW LACY...OR 5
MILES NORTHEAST OF ALMA...MOVING WEST AT 12 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY AND ALMA THROUGH
530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Jun 11, 3:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT WED JUN 11 2008

GAZ135-136-151-152-112200-
APPLING-BRANTLEY-PIERCE-WAYNE-
454 PM EDT WED JUN 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
BRANTLEY...EASTERN PIERCE...WAYNE AND SOUTHEASTERN APPLING COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600
PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF SCREVEN...OR 7 MILES
NORTH OF PATTERSON...MOVING WEST AT 7 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST...PATTERSON AND
BRISTOL THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
June 11, 4:00 PM EST
Where
Ware County, 0.59 mi E of Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.100, -82.570

Power lines were blown down at 4738 Suwannee Chapel Road in Manor. The time of damage was based on Doppler radar.

Thunderstorm Wind, Brantley

When
June 11, 4:20 PM EST
Where
Brantley County, 1.38 mi N of Hortense
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.350, -81.970

A large tree was blown down and partially blocking Hortense Screven Road.

Thunderstorm Wind, Pierce

When
June 11, 4:25 PM EST
Where
Pierce County, 7.18 mi SW of Bynum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.430, -82.370

A chicken house roof was blown off on Radio Station Road. The time of the damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Echols

When
June 11, 5:00 PM EST
Where
Echols County, Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.700, -83.030

Numerous trees and power lines were blown down on Highway 129 between Statenville and the Florida state line.

Thunderstorm Wind, Appling

When
June 11, 5:30 PM EST
Where
Appling County, 1.81 mi SW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -82.470

Trees and power lines were blown down along Campground Road near Graham.

Thunderstorm Wind, Jeff Davis

When
June 11, 5:34 PM EST
Where
Jeff Davis County, 5.13 mi ESE of Roper
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -82.570

Trees were blown down Dykes Farm Road and power lines were blown down on Ridgeport Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100841, 100837, 100840, 100838, 100821, 100839.